Alert archive / Colorado / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 131, NWS Goodland, KS

July 30, 2012Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 30, 2012, 6:22 PM MDT for Yuma County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2012, 6:22 PM MDT (00:22 UTC)
Expired
Jul 30, 2012, 7:00 PM MDT
In force
38 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 113 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2012-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2012-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1672 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

838 
WUUS53 KGLD 310022
SVRGLD
COC125-310100-
/O.NEW.KGLD.SV.W.0131.120731T0022Z-120731T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
622 PM MDT MON JUL 30 2012

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL YUMA COUNTY IN NORTHEAST COLORADO...

* UNTIL 700 PM MDT

* AT 618 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  OTIS...OR 12 MILES SOUTHEAST OF AKRON...AND WAS MOVING EAST AT 30
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  YUMA...HEARTSTRONG AND ECKLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4031 10238 3981 10243 3989 10281 4000 10281
      4001 10280 4032 10280
TIME...MOT...LOC 0021Z 283DEG 26KT 4009 10297
WIND...HAIL 70MPH 1.00IN
$$

LUNDQUIST
2 follow-up statements
233 
WWUS53 KGLD 310038
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
638 PM MDT MON JUL 30 2012

COC125-310100-
/O.CON.KGLD.SV.W.0131.000000T0000Z-120731T0100Z/
YUMA CO-
638 PM MDT MON JUL 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL YUMA
COUNTY UNTIL 700 PM MDT...

AT 632 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
OTIS...OR 9 MILES WEST OF YUMA...AND WAS MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  YUMA...HEARTSTRONG AND ECKLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4031 10238 3981 10243 3989 10281 4000 10281
      4001 10280 4032 10280
TIME...MOT...LOC 0037Z 283DEG 26KT 4009 10285
WIND...HAIL 70MPH 1.00IN
$$

LUNDQUIST
390 
WWUS53 KGLD 310100
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
700 PM MDT MON JUL 30 2012

COC125-310110-
/O.EXP.KGLD.SV.W.0131.000000T0000Z-120731T0100Z/
YUMA CO-
700 PM MDT MON JUL 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL YUMA COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY...HOWEVER GUSTY WINDS UP TO 50 MPH ARE STILL POSSIBLE WITH 
THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.

LAT...LON 4031 10238 3981 10243 3989 10281 4000 10281
      4001 10280 4032 10280
TIME...MOT...LOC 0100Z 283DEG 26KT 4005 10264
$$

LUNDQUIST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:10 PM MDT, 4 hours 12 minutes earlier.

Area forecast discussion, Jul 30, 2:10 PM MDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT MON JUL 30 2012

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 144 PM MDT MON JUL 30 2012

14Z WATER VAPOR IMAGERY INDICATED LARGE ANTICYCLONIC CIRCULATION IN
PLACE ACROSS THE SOUTHERN PLAINS...WITH SMALL SHORT WAVE TROUGH
MOVING TO THE SOUTHEAST ACROSS EASTERN CWA. 12Z RAOBS INDICATING
SOME COOLING FROM 24 HOURS AGO...ESPECIALLY AT DDC AND LBF. LAPSE
RATES BTWN H75 AND H6 REMAINED FAIRLY STEEP...ESPECIALLY AT DDC. AT
THE SFC...FRONTAL ZONE APPEARED TO BE WELL TO THE SOUTH OF THE CWA
WITH SMALL AREA OF OUTFLOW MOVING ACROSS THE GLD CWA HELPING TO AID
IN THE DEVELOPMENT OF WEAK SHOWERS IN THE SOUTHEAST CWA.

REST OF TODAY/TONIGHT...WITH WEAK SFC FLOW AND PRESENCE OF LARGE
SCALE RIDGING...DIFFICULT TO REALLY KEY IN ON ANY LARGE SCALE
FORCING FOR ASCENT WITH ANY AFTERNOON CONVECTION EITHER DEVELOPING
OVER HIGHER TERRAIN OR ALONG WEAK SFC TROUGH DEVELOPING ACROSS
EASTERN COLORADO. SO FAR...SFC TROUGH NOT READILY APPARENT TO THE
WEST WITH MOST NOTABLE CONFLUENCE ACROSS NORTHERN CWA...LIKELY
CAUSED BY LAST NIGHTS PRECIPITATION. SO FAR CU IN THIS AREA APPEARS
VERY SHALLOW AND WITH TEMPS BEING HELD DOWN SOMEWHAT...DO NOT EXPECT
THIS AREA TO BE A LOCATION WHERE WIDESPREAD PRECIP DEVELOPS...BUT
THINK AT LEAST AN ISOLATED THREAT IS WARRANTED THROUGH 02Z. AS
THUNDERSTORMS DEVELOP...MAIN CONCERN WILL BE HOW FAR EAST THEY CAN
PROPAGATE WITH 0-3KM WIND SHEAR/CORFIDI VECTORS GENERALLY FAVORING
AN EASTWARD PROGRESS...BUT WITH INSTABILITY AXIS ORIENTED MORE NORTH
TO SOUTH HAVE DOUBTS ABOUT HOW FAR EAST THINGS WILL GET WHICH IS
SUPPORTED BY SHARP EAST/WEST GRADIENT NOTED IN SREF DATA. FOR THE
TIME BEING...THINK KEEPING COVERAGE IN THE SCATTERED RANGE WILL
SUFFICE AND WANT TO HOLD OFF GOING ANY HIGHER UNTIL CONVECTION
STARTS TO DEVELOP.

TOMORROW...OVERALL SIMILAR PATTERN EXPECTED WITH LIGHT
EAST-SOUTHEASTERLY FLOW EXPECTED ACROSS MUCH OF THE AREA THROUGH THE
DAY. UNLIKE TODAY...DIV Q FIELDS INDICATING SOME LARGE SCALE FORCING
FOR ASCENT PRESENT AS WEAK SHORT WAVE TROUGH MOVES OVER TOP OF RIDGE
AXIS AND INTO THE AREA. DIV Q FIELDS INDICATE LARGE SCALE FORCING
FOR ASCENT WILL BE MAXIMIZED OVER THE NORTHWEST CWA...COLLOCATED
WITH BEST LOW LEVEL FORCING AND INSTABILITY. THINK A FORECAST
SIMILAR TO THE PAST FEW DAYS WITH POPS INCREASING IN THE 21-00Z TIME
RANGE IS IN ORDER WITH BEST CHANCES IN THE NORTHWEST. WITH LIGHT
EASTERLY FLOW AND POTENTIAL FOR OUTFLOW FROM OVERNIGHT PRECIP IN
THE AREA HAVE BACKED OFF HIGH TEMPS A FEW DEGREES WITH VALUES
SIMILAR TO TODAY.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 210 PM MDT MON JUL 30 2012

THURSDAY NIGHT...THUNDERSTORM ACTIVITY SHOULD INCREASE IN COVERAGE
THROUGH THE EVENING AS LARGE SCALE ASCENT BUILDS INTO THE AREA. FOR
NOW I HAVE KEPT MAX POPS 50 ACROSS THE NW PART OF THE CWA AROUND
03Z...WITH COVERAGE DECREASING AS ACTIVITY MOVES EAST.

H5 RIDGE WILL BEGIN TO FLATTEN IN RESPONSE TO SEVERAL UPPER LOWS
MOVING ACROSS SOUTHERN CANADA BEGINNING THURSDAY. MEAN FLOW ACROSS
THE NORTHERN PLAINS WILL BE OUT OF THE WEST...WITH A SERIES OF
SHORTWAVE TROUGHS MOVING NORTH OF OUR CWA AND ASSOCIATED COLD FRONTS
APPROACHING THE AREA.  THERE IS STILL QUITE A BIT OF DIFFERENCE
BETWEEN GUIDANCE ON TIMING/LOCATION OF THESE FEATURES...SO I KEPT
POPS LIMITED TO 20/30 THROUGH THIS WEEKEND. TEMPERATURES WILL
WARM BACK TO AROUND 100 WEDNESDAY...WITH TEMPERATURES IN THE
UPPER 80S/LOW 90S SATURDAY BEHIND A COLD FRONT PROGGED TO MOVE
THROUGH THE REGION FRIDAY NIGHT AND H5 HEIGHTS LOWERING IN
RESPONSE TO RIDGE DETERIORATING. BY EARLY NEXT WEEK THE RIDGE
ACROSS THE SOUTHERN CONUS WILL BEGIN BUILD BACK TO THE
NORTH...WITH DIFFERENCES BETWEEN ECMWF AND GFS/GEFS ON STRENGTH
AND AMPLITUDE OF RIDGE. REGARDLESS OF SOLUTION A RETURN TO THE
DRY/VERY HOT PATTERN SEEMS LIKELY WITH 100 DEGREE TEMPERATURES
RETURNING.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1120 AM MDT MON JUL 30 2012

MAIN ISSUE FOR THIS TAF CYCLE WILL BE CHANCE OF THUNDERSTORMS AND
ASSOCIATED IMPACTS AS VFR CONDITIONS AND LIGHT WINDS EXPECTED TO
PREVAIL ACROSS AREA THROUGH MUCH OF THE PERIOD. WITH SFC FLOW VERY
WEAK...TOUGH TO REALLY IDENTIFY AREAS WHERE SFC CONVERGENCE WOULD
FAVOR THUNDERSTORM DEVELOPMENT...BUT BASED ON AVAILABLE DATA THINK
EASTERN COLORADO/DUNDY COUNTY NEBRASKA MOST LIKELY AREA FOR
INITIATION. GIVEN EXPECTED STORM MOVEMENT AND ORIENTATION OF
AVAILABLE INSTABILITY...THINK GLD WILL HAVE A BETTER CHANCE OF
BEING IMPACTED THAN MCK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JRM
LONG TERM...DR
AVIATION...JRM
Hazardous weather outlook, Jul 30, 10:40 AM MDT, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT MON JUL 30 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311600-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1040 AM MDT MON JUL 30 2012 /1140 AM CDT MON JUL 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF EASTERN
COLORADO DURING THE AFTERNOON HOURS AND MOVE TO THE EAST SOUTHEAST THROUGH
THE EVENING HOURS. A FEW SEVERE STORMS CAPABLE OF PRODUCING
DAMAGING WIND GUSTS AND LOCALLY HEAVY RAIN ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FOR MUCH OF THE PERIOD SHOWERS AND THUNDERSTORMS ARE POSSIBLE
DURING THE LATE AFTERNOON AND OVERNIGHT HOURS. WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED. THE PRIMARY THREATS WILL BE GUSTY
OUTFLOW WINDS AND LOCALLY HEAVY RAINFALL.

HEAT INDEX VALUES OF 100 TO 105 DEGREES ARE POSSIBLE WEDNESDAY
AFTERNOON GENERALLY EAST OF THE COLORADO KANSAS BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AFTER 1 PM MDT ALONG AND WEST OF
THE KANSAS AND COLORADO BORDER.

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:25 PM MDTSpecial Weather StatementGLDKit Carson20 min
Jul 30, 6:33 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma42 min
Jul 30, 7:09 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson, Yuma66 min
Jul 30, 7:34 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson, Yuma56 min
Jul 30, 7:57 PM MDTSpecial Weather StatementGLDYuma18 min
Jul 30, 8:11 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson, Yuma64 min
Jul 31, 5:01 PM MDTSpecial Weather StatementGLDKit Carson14 min
Jul 31, 5:17 PM MDTSpecial Weather StatementGLDKit Carson18 min
Jul 31, 5:37 PM MDTSpecial Weather StatementGLDKit Carson23 min
Jul 31, 5:56 PM MDTSpecial Weather StatementGLDKit Carson29 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.